Minocycline and Oral Pigmentation

Minocycline is a broad-spectrum antimicrobial agent that is most commonly used for long-term treatment of acne vulgaris. One side effect of this agent is pigmentation of such tissues as thyroid, skin, nail beds, bone, and teeth. An article by Treister, et al, describes 2 cases demonstrating pigmentation of the soft tissue of the palate caused by minocycline therapy. The patients involved were a 43-year-old male and a 49-year-old male. Both patients were taking minocycline for acne rosacea, and both presented with macular brownish-black or black pigmentation of the mucosa of the hard palate. The authors state that recognition of oral pigmentation caused by minocycline may avoid unnecessary testing and confusion with other systemic diseases and conditions that may also result in pigmentation. Even if the patient has a history of taking minocycline, biopsy may be indicated depending on the clinical presentation and clinician judgment. Oral pigmentation due to minocycline therapy is a completely benign condition.


(Source: Oral Surgery, Oral Medicine, Oral Pathology, Oral Radiology, and Endodontics, Vol. 97, No. 6, 2004)